A 34 year old African American female presented to the ED after developing abdominal pain, repeated nausea and emesis of six hours duration. Of note, the patient had a thyroid nodule removed 10 years ago which made her anxious about recurrence. After researching homeopathic options of curing thyroid cancer, she purchased an Oleander plant and made herbal tea from handful of leafs.
Investigations: Initial labs done in the ED, including thyroid function tests, were all within normal range except a mild leukocytosis of 13,700/microL and an elevated serum digoxin level of 2.3ng/ml. Continuous EKG monitoring revealed varieties of dysrhythmia, ranging from sinus bradycardia to complete heart block.
Hospital course: The patient was admitted to the ICU after receiving 9 units of Digibind (Digoxin‐specific antibody fragments) and a dose of activated charcoal. The nausea and vomiting persisted for an additional 24 hours. Despite IV fluid resuscitation and use of vasopressors, she remained hypotensive. Subsequently, she had an increase in her creatinine to 2.8mg/dL and of her potassium to 5.5meq/L in 12 hours. Since potassium levels above 5 increase risk of fatality with Oleander poisoning, she was managed with insulin and Dextrose infusion. After receiving a total of 30 units Digibind and intensive supportive care, our patient showed significant improvement and discharged home on day 6.
Oleander poisoning is most common in South Asia and India, and usually associated with self‐harm. Ingestion of 5‐15 oleander leafs can be fatal in an adult. In spite of their toxicity N. Oleander and T. Peruviana have been used as an abortifacients, as well as therapeutics for heart failure, malaria and leprosy, ringworm and indigestion (Osterloh et al., 1982).After the mid 1930’s, no longer used as therapeutic. Several researchers have reported their potential as insecticide, rodenticides, molluscides and antibacterial agents. The potential of Oleander extract as a chemotherapeutic agent has been studied (Nasua et al., 2002 and Newman et al., 2007). The most fatal complication of Oleander poisoning is arrhythmia. A study in Sri Lanka showed 25(14.8%) patients had arrhythmias that were considered life threatening (second‐degree heart block type II, third‐degree heart block and nodal bradycardia). Among 6 deaths, 4 patients had third degree heart block. Continuous ECG monitoring is necessary with correction of electrolyte imbalances. Hypokalemia worsens toxicity while hyperkalemia is lethal. A single dose activated charcoal is beneficial in patients but there are no studies supporting use of multiple doses. Digoxin‐specific antibody fragments remain the only proven therapy for yellow oleander poisoning. Our patient required significant units of Digibind to reverse the effect of the toxin, in addition to the intensive supportive care.
Our patient intention of ingesting the oleander plant extract was for unusual reasoning (‘curing cancer’) than commonly reported cases of oleander toxicity.
It was difficult to quantify the amount of toxin ingested by our patient but she manifested with severe cardiac toxicity and electrolyte abnormality, which are potentially fatal.
Our patient survived because of the intensive supportive care involving the Cardiology team, recommendations of the Georgia Poison control center and availability of Digoxin‐specific antibody fragments.
To cite this abstract:Turi W, Tefera K, Lall T. Deadly Plant Used for ‘Curing Cancer’. Oleander Toxicity. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 657. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/deadly-plant-used-for-curing-cancer-oleander-toxicity/. Accessed September 19, 2019.